Modafinil Blues.

I was commenting in the other blog how much I’ve come to rely on the Modafinil that Stephen Parsons (the ‘diet doctor’) prescribed for me some months ago.

A week or so ago I ran out of little white pills and whilst I *could* have got a repeat prescription from my local GP, I thought I’d wait until I saw Stephen again first. Not because I didn’t think I needed them, but more to see what I would be like when the effects wore off. I don’t like *having* to take medication so occasionally I ‘go off it’ in order to check it’s still required.

Without being overly dramatic my subjective experience is that this drug is *essential* for me to be able to lead a normal life! However, I still have no idea how it does what it does… all I know is that it does it!

It clearly affects my both my mental processes *and* my metabolism. Over the last two weeks I’ve lost next to no weight… maybe a kilo or so. I slowed up both mentally and physically finding it hard to articulate concepts and even form coherent sentences! For example I kept ‘losing’ words mid-sentence!

That it has such an obvious effect on my quality of life is both reassuring and (paradoxically) worrying. It’s reassuring to know I can function at a higher cognitive level with the help of the drug, and that I can maintain a clear head throughout the day in contrast to my usual lethargic performance from mid-day onwards. However, it’s a concern that I am probably going to have to rely on this drug for the forseeable future in order to maintain this level of ability.

What might be more of a concern is what long term effects there might be. Are the effects of the drug cumulative such that eventually my brain builds up resistance to them? Will there be any effect related to more rapid onset of age related issues such as dementia? Currently I don’t know, and I don’t think the drug companies know either. I’ve made sporadic attempts to find information on the effects but most of the reports I’ve found have been positive. Nothing I’ve seen so far addresses the potential problems, if any, that might eventuate through long term usage.

The bottom line is that it *does* make me concerned that whilst not addictive in the usual sense, i.e. I felt no withdrawal effects whatever whilst not taking them, I *am* now reliant on these things in order to function mentally at an optimum level. Can’t win really.

Edit:
Here’s an interesting perspective from a user on the issues surrounding the drug. http://www.erowid.org/experiences/exp.php?ID=63472


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s